Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 23, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 15, 2013, 10:16 PM CDT for Neosho County, Kansas. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 15, 2013, 10:16 PM CDT (03:16 UTC)
- Expired
- Apr 15, 2013, 10:30 PM CDT
- In force
- 14 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Neosho County, KS
The radar
The Tulsa radar (KINX), 145 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 10:13 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1174 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1025 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 329 m²/s²
- 0-3 km storm-relative helicity
- 640 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
596
WUUS53 KICT 160316
SVRICT
KSC133-160330-
/O.NEW.KICT.SV.W.0023.130416T0316Z-130416T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1016 PM CDT MON APR 15 2013
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN NEOSHO COUNTY IN SOUTHEAST KANSAS...
* UNTIL 1030 PM CDT
* AT 1014 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES EAST OF
PARSONS...AND MOVING NORTHEAST AT 40 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHEASTERN NEOSHO COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3739 9517 3738 9517 3738 9531 3756 9509
3755 9508 3739 9508
TIME...MOT...LOC 0317Z 226DEG 35KT 3739 9514
HAIL...1.00IN
WIND...<50MPH
$$
MCGUIRE1 follow-up statement
999
WWUS53 KICT 160327
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1027 PM CDT MON APR 15 2013
KSC133-160337-
/O.EXP.KICT.SV.W.0023.000000T0000Z-130416T0330Z/
NEOSHO KS-
1027 PM CDT MON APR 15 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NEOSHO COUNTY
WILL EXPIRE AT 1030 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA. HOWEVER ADDITIONAL THUNDERSTORMS DEVELOPING ACROSS SOUTHEAST
KANSAS MAY PRODUCE HAIL THROUGH THE EVENING HOURS.
LAT...LON 3739 9517 3738 9517 3738 9531 3756 9509
3755 9508 3739 9508
TIME...MOT...LOC 0327Z 226DEG 35KT 3746 9505
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 9:24 PM CDT, 52 minutes earlier.
Area forecast discussion, Apr 15, 9:24 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 924 PM CDT MON APR 15 2013 .UPDATE... ISSUED AT 924 PM CDT MON APR 15 2013 CURRENT GRIDS/FORECAST HAVE A PRETTY GOOD HANDLE ON THINGS...AS THE MAIN SFC STATIONARY FRONT REMAINS ALONG I-44 ACROSS OK. LOW LEVEL JET AND MOISTURE TRANSPORT CONTINUES TO INCREASE OVER THE TOP OF THE BOUNDARY WITH 295-300K ISENTROPIC LIFT INCREASING OVER EXTREME SERN KS...WITH CONVERGENCE EXPECTED TO INCREASE ALONG THE ELEVATED THETA-E AXIS/BAROCLINIC ZONE SITUATED OVER SE KS. MUCAPE ALSO INCREASING ACROSS SE KS AS WELL...WITH ELEVATED INSTABILITY INCREASING TO 1500-1700 J/KG. EXPECT THE BEST LOW LEVEL JET/MOISTURE TRANSPORT TO BE CENTERED INTO SW MO...BUT THINK ENOUGH LIFT WILL BE OVER SE KS...FOR SLOWLY INCREASING THUNDERSTORM POPS FOR AREAS EAST OF THE KS TURNPIKE AFTER MIDNIGHT INTO EARLY ON TUE. KETCHAM && .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 340 PM CDT MON APR 15 2013 TONIGHT: MAIN CHANGE WAS TO PUSH BACK CHANCES OF PRECIPITATION. NOT VERY FAVORABLE UPPER SUPPORT AND RELYING ON LOW LEVEL WARM AIR/MOISTURE ADVECTION WHICH SO FAR HAS NOT YIELDED ANY PRECIPITATION ACROSS OK TODAY. THAT SAID...ALL SIGNS POINT TO AT LEAST SMALL CHANCES AS LOW LEVEL JET INCREASES CONVERGENCE TONIGHT...WITH BEST CHANCES INCREASING THROUGHOUT THE NIGHT AND MAINLY IN FAR SOUTHEAST KS. WED-THU: CHANCES OF PRECIPITATION WILL CONTINUE ON WED...BUT BETTER CHANCES COME WED NIGHT/THU AS UPPER WAVE APPROACHES YIELDING IMPRESSIVE UPPER DIFFLUENCE...WHICH WILL BE COMBINED WITH GOOD LOW LEVEL CONVERGENCE AND MOISTURE. TEMPERATURES BY THU MORNING WILL BE COLD ENOUGH TO BRING A WINTRY MIX TO PARTS OF CENTRAL KS. TEMPERATURES ON THU WILL BE WELL BELOW NORMAL WITH MOST LOCATIONS IN THE VICINITY OF 40. -HOWERTON .LONG TERM...(FRIDAY THROUGH MONDAY) ISSUED AT 340 PM CDT MON APR 15 2013 FAIR MODEL CONTINUITY EARLY ON...BUT ONLY ECMWF HAS SHOWN CONSISTENCY IN THE LATER PORTION OF THIS PERIOD. LATEST ECMWF CURRENTLY SHOWS FRONT MOVING THROUGH MOST OF THE FORECAST AREA ON MON...HOWEVER WILL KEEP AT LEAST SMALL CHANCES FOR STORMS ON SUN. -HOWERTON && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 655 PM CDT MON APR 15 2013 WIDESPREAD CLOUD COVER CONTINUES ACROSS MOST TAF LOCATIONS THIS EVENING...AS WARM ADVECTION/MOISTURE ADVECTION CONTINUES OVER THE TOP OF A SHALLOW COOL AIRMASS. EXPECT THIS MOISTURE ADVECTION TO KEEP THE CLOUD COVER AROUND...WITH A STRATUS BUILD DOWN EXPECTED...AS LOWER LAYERS BEGIN TO SATURATE. ALREADY SEEING SIGNS OF THIS WITH MVFR CEILINGS ALREADY FOR KCNU...AND WILL SEE THIS LOWERING OF THE CLOUD DECK BEGIN FOR THE KHUT TAF BY AROUND 10Z/TUE AND FOR THE KICT/KRSL/KSLN TAFS BETWEEN 15-18Z/TUE. WILL SEE THE CEILING LOWER TO IFR FOR THE KCNU TAF SITE BY AROUND 13Z/TUE AS THIS AREA WILL CLOSER TO THE RESIDENT STATIONARY SFC FRONT. AM A LITTLE CONCERNED ABOUT CEILINGS DROPPING TO IFR FOR KICT/KHUT AS WELL. BUT WILL KEEP THESE MVFR FOR NOW...BUT CERTAINLY COULD SEE SOME IFR CEILINGS PUSH FURTHER NORTH IF MOISTURE RETURN IS STRONGER THAN EXPECTED. KETCHAM && .FIRE WEATHER... ISSUED AT 340 PM CDT MON APR 15 2013 NO SIGNIFICANT FIRE WEATHER CONCERNS GIVEN RELATIVELY MOIST AIRMASS...CHANCES FOR PRECIPITATION AND RELATIVELY LIGHT WINDS. -HOWERTON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 41 45 44 51 / 20 20 60 70 HUTCHINSON 40 44 42 45 / 10 10 60 70 NEWTON 41 43 42 48 / 20 20 60 70 ELDORADO 42 45 44 58 / 30 30 60 70 WINFIELD-KWLD 43 48 47 65 / 30 30 60 70 RUSSELL 38 42 39 42 / 10 10 70 70 GREAT BEND 38 43 39 43 / 10 10 60 60 SALINA 40 44 41 46 / 10 10 60 70 MCPHERSON 40 44 41 45 / 10 10 60 70 COFFEYVILLE 46 62 51 74 / 60 50 60 70 CHANUTE 44 52 47 73 / 50 50 60 80 IOLA 43 49 46 73 / 50 50 60 70 PARSONS-KPPF 46 58 49 74 / 60 50 60 70 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Apr 15, 9:00 PM CDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 900 PM CDT MON APR 15 2013 KSZ032-033-047>053-067>072-082-083-091>096-098>100-170200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 900 PM CDT MON APR 15 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT EAST OF INTERSTATE 35. STRONG STORMS WITH SMALL HAIL ARE LIKELY. ISOLATED SEVERE STORMS ARE POSSIBLE WITH QUARTER SIZED HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED TO PERSIST FROM TUESDAY THROUGH THURSDAY. STRONG TO SEVERE STORMS ARE PROBABLE...WITH THE GREATEST THREAT LATE TUESDAY NIGHT INTO WEDNESDAY MORNING AND WEDNESDAY AFTERNOON. THE PRIMARY THREAT LATE TUESDAY NIGHT INTO WEDNESDAY MORNING WILL BE ACROSS SOUTHERN KANSAS WITH HAIL UP TO GOLFBALL SIZE. THE SEVERE WEATHER THREAT SHIFTS EAST OF THE KANSAS TURNPIKE WEDNESDAY AFTERNOON...WITH LARGE HAIL UP TO GOLF BALL SIZE...DAMAGING WINDS AND A FEW TORNADOES POSSIBLE. COLDER AIR WILL BRING A WINTRY MIX TO PORTIONS OF CENTRAL KANSAS AFTER MIDNIGHT WEDNESDAY NIGHT...WITH PRECIPITATION CONTINUING AND SPREADING AS FAR SOUTHEAST AS INTERSTATE 35 ON THURSDAY. BELOW FREEZING TEMPERATURES ARE FORECAST AREA WIDE THURSDAY NIGHT...AND FRIDAY NIGHT ACROSS SOUTHEAST KANSAS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP HOWERTON/KETCHAM
In the hours before
Special weather statement, Apr 15, 10:10 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1010 PM CDT MON APR 15 2013
KSZ096-100-160345-
LABETTE-NEOSHO-
1010 PM CDT MON APR 15 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LABETTE AND NEOSHO COUNTIES...
AT 1007 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR PARSONS...AND MOVING NORTHEAST AT
45 MPH.
PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3723 9518 3736 9535 3761 9509 3760 9508
3739 9508 3738 9507 3733 9507
TIME...MOT...LOC 0311Z 222DEG 37KT 3737 9518The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 10:10 PM CDT | Special Weather Statement | ICT | Neosho | 35 min |
| Apr 15, 11:32 PM CDT | Special Weather Statement | ICT | Labette | 28 min |
| Apr 16, 12:02 AM CDT | Special Weather Statement | ICT | Neosho | 28 min |
| Apr 16, 12:56 AM CDT | Special Weather Statement | ICT | Allen | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.